Virginia, 2010

Tropical Storm in Virginia, September 3, 2010

September 3, 2010 · NWS AKQ · 1 event in 1 county or zone

Hurricane Earl moving northward well off the North Carolina and Virginia Coast produced tropical storm force winds across portions of the Chesapeake Bay during Friday morning, September 3rd.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Hurricane Earl moving northward well off the North Carolina and Virginia Coast produced tropical storm force winds across portions of the Chesapeake Bay during Friday morning, September 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 2, 4:00 PM EST, 11 hours earlier.

Area forecast discussion, Sep 2, 4:00 PM EST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 PM EDT THU SEP 2 2010

.SYNOPSIS...
HURRICANE EARL WILL TRACK NORTH ALONG THE MID ATLANTIC COAST
TONIGHT AND FRIDAY...THEN QUICKLY MOVE NORTHEAST ALONG THE NEW
ENGLAND COAST FRIDAY NIGHT. A COLD FRONT PUSHES ACROSS THE WATERS
LATE FRIDAY NIGHT. HIGH PRESSURE BUILDS OVER THE MID ATLANTIC
THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
HURRICANE EARL...CURRENTLY ABT 185 MILES S OF CAPE HATTERAS...WILL
MOVE NNE TNGT THRU FRI...REMAINING WELL E OF THE NE NC...VA AND MD
CST. THE MAIN BRUNT OF THE STORM WILL BE FELT LATER TNGT THRU FRI
AFTN...PRIMARILY ALNG THE CSTL CNTIES OF NE NC...ERN VA AND LWR
MD. THESE AREAS CUD RECEIVE .50 TO 1.00 INCH OF RAIN...STRNG OR
VRY STRNG WNDS...HIGH SEAS...AND ANYWHERE FM MINOR TO POSSIBLY
SEVERE CSTL FLOODING. CHCS FOR RAIN BY FRI MORNG...WILL INCRS TO
LIKELY RIGHT ALNG THE CST...TO JUST SLGT CHC JUST E OF I95. PRTLY
CLDY TO CLDY SKY TNGT WITH MIN TEMPS RANGING FM THE MID 60S TO MID
70S.

THE STORM WILL THEN MOVE QUICKLY AWAY TO THE NE AND INTO THE
CANADIAN MARITIMES LATER FRI AFTN INTO SAT. PRTLY TO MSTLY SNY AND
VRY WARM FRI AFTN ALL AREAS...AS EARL EXITS AND DRY COLD FRNT
APPROACHES FM THE W. MAX TEMPS WILL RANGE FM THE MID 80S TO MID
90S.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
COLD FRNT MOVES THRU FRI EVENG INTO SAT MORNG...WITH JUST SOME
CLDS AND AN ISLTD SHRA. LOWS FRI NGT IN THE 60S TO NEAR 70. HI
PRES WILL THEN FILTER MUCH DRIER AND MORE COMFORTABLE AIRMASS INTO
THE REGION FOR SAT THRU SUN. LOTS OF SUNSHINE BOTH DAYS WITH MAX
TEMPS IN THE LWR TO MID 80S SAT...AND IN THE UPR 70S TO MID 80S ON
SUN. LOWS SAT NGT MAINLY IN THE 50S...AND IN THE 50S TO LWR 60S
SUN NGT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DRY WX PRTN CONTS WITH LTL CHANCE FOR ANY RAIN NXT WEEK. HIGH PRS
OVRHD MON PROGGED TO SLOWLY SLIDE E AND OFF THE COAST TUE THEN
EXPAND WEST A BIT WED. THIS KEEPS AIRMASS DRY WITH ONLY SCT CLOUD
COVER FROM TIME TO TIME.

COOLEST DAY MON WITH HIGHS IN L-M80S. H85 TMPS RISE BY MID WEEK TO
SPRT READINGS WRNG INTO THE L-M90S W OF CHES BAY BUT REMAINING IN
THE 80S AT THE COAST. LOWS MON IN THE 50S. 60S TUE/WED/THU.

BKDR CDFRNT PROGGED TO SINK S ACROSS THE RGN THU. MSTR LIMITED SO
WILL KEEP FCST DRY BUT INDCT A BIT MORE CLOUD COVER. HIGHS IN THE
M80S-L90S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
CLOUDS GRADUALLY INCREASE AS EARL APPROACHES FROM S/SE. MATCHED
WINDS TO OUR GRIDS WITH GUSTS TO AROUND 30-38 KTS AT ORF PHF AND ECG
STARTING IN THE PREDAWN HOURS FRI MRNG. PCPN IN THE FORM OF SHOWERS
WILL DEVELOP BUT NO PERSISTENT HEAVY PCPN IS FORECAST SO DID NOT
INTRODUCE ANY IFR INTO THE FORECAST AT THIS POINT.

AS EARL BEGINS TO ACCELERATE TO THE N/NE AFT 12Z FRI...CLOUD
CONDITIONS SHOULD IMPROVE FROM THE W BUT WINDS WILL CONTINUE STRONG
FROM THE N/NW INTO MIDDAY FRI. VFR CONDS EXPECTED FRI NIGHT THROUGH
EARLY NEXT WEEK.

&&

.MARINE...
TRPLCL HEADLINES CONT WITH THIS PACKAGE...BUT WILL ADD A "THROUGH 7
PM" PRD TO ACCOUNT FOR CRNT OBS/TRENDS.

ONCE EARL EXITS TO THE NE FRI AFTRN...A CDFRNT WILL CROSS THE WATERS
FRI NITE. DATA SHNG A CAA SURGE BEHIND FROPA LATE FRI NITE INTO ERLY
SAT. GIVEN CRNT HEADLINES...WILL CAP WNDS JUST BLO SCA LVLS ATTM
THOUGH ANY SCA WITH THE CAA SURGE WUD BE A MINIMAL EVENT.

HIGH PRS BUILDS INTO THE RGN PROVIDING A RETURN TO DECENT BOATING
CNDTNS THRU HOLIDAY WKEND.

ANTHR CONCERN IS THE PTNTL FOR SOME MINOR CSTL FLDG IN THE CAMBRIDGE
MD AREA ON SAT. THIS WILL ALL DEPEND ON HOW MUCH WATER GETS TRAPPED
IN THE NRN BAY FROM EARL...THEN GETS PUSHED S TOWARDS THE ERN SHORE
AS NRNLY WNDS KICK IN BEHIND FROPA.

&&

.TIDES/COASTAL FLOODING...
WHILE DETAILS REMAIN HEAVILY TRACK DEPENDENT...A ROUND OF MINOR
TO MODERATE COASTAL FLOODING WILL BE POSSIBLE WITH THIS EVENING
TIDAL CYCLE IN ASSN WITH ONSHORE FLOW OUT AHEAD OF HURRICANE EARL.
SEE LATEST HLSAKQ FOR DETAILS ALONG COASTAL ZONES.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...TROPICAL STORM WARNING FOR MDZ024-025.
     HURRICANE WATCH FOR MDZ024-025.
NC...HURRICANE WARNING FOR NCZ015>017-030>032-102.
VA...TROPICAL STORM WARNING FOR VAZ091-093>100.
     HURRICANE WATCH FOR VAZ095-097>100.
MARINE...TROPICAL STORM WARNING FOR ANZ632-650-652-654-656.
     HURRICANE WATCH FOR ANZ650-652-654-656.
     HURRICANE WARNING FOR ANZ633-658.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EDT FRIDAY
     FOR ANZ630-631.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...MPR
AVIATION...LSA
MARINE...MPR
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Sep 2, 9:35 AM EST, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1035 AM EDT THU SEP 2 2010

MDZ021>023-NCZ012>014-VAZ048-049-060>090-092-031445-
DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-HERTFORD-GATES-FLUVANNA-
LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
1035 AM EDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-030>032-102-031445-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-
1035 AM EDT THU SEP 2 2010

...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-658-031445-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1035 AM EDT THU SEP 2 2010

...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ091-093-094-096-031445-
YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-
1035 AM EDT THU SEP 2 2010

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ095-097-098-031445-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
1035 AM EDT THU SEP 2 2010

...TROPICAL STORM WARNING IN EFFECT...
...HURRICANE WATCH IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WATCH.
   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632-031445-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
1035 AM EDT THU SEP 2 2010

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-031445-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
1035 AM EDT THU SEP 2 2010

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-VAZ099-100-031445-
INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
1035 AM EDT THU SEP 2 2010

...TROPICAL STORM WARNING IN EFFECT...
...HURRICANE WATCH IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WATCH.
   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-031445-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
1035 AM EDT THU SEP 2 2010

...TROPICAL STORM WARNING IN EFFECT...
...HURRICANE WATCH IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WATCH.
   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WAMSLEY

Event by event

1 tropical storm. Local standard time, as filed.

Tropical Storm, Norfolk

When
September 3, 3:00 AM EST to 9:00 AM EST
Where
Norfolk forecast zone
Reported by
Other Federal Agency

Tropical storm force winds occurred at several observation sites in the Chesapeake Bay. At the 3rd Island Chesapeake Bay Bridge Tunnel, the maximum sustained wind speed was 43 knots at 1245 UTC, with a peak gust of 50 knots at 1145 UTC. At Little Creek in Norfolk, the maximum sustained wind speed was 35 knots at 1108 UTC, with a peak gust of 40 knots at 1238 UTC. At the Chesapeake Bay Bridge Tunnel (CBBV2), the maximum sustained wind speed was 34 knots at 1100 UTC, with a peak gust of 41 knots at 1200 UTC.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, September 2010The 2010 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262735.